Open Accessibility Menu
Hide

Celebrating Four Decades of Quality Care ~ 1982 - 2022

Can Antibiotics Make You Tired?

Antibiotics are prescribed to treat infections. They kill harmful bacteria that cause issues like urinary tract infections, sinus infections, skin infections, and pneumonia, among others. Like all medications, antibiotics may cause some side effects of which you should be aware. Tiredness and fatigue are some of those potential side effects.

Do Antibiotics Make You Tired?

“Does taking antibiotics make you tired?” is actually not a question with a straightforward answer. Science is not actually sure whether it is the antibiotics making you tired or your body feels fatigued because it is fighting an infection. It is also possible that since the antibiotics kill some good bacteria along with the bad, you could feel some fatigue as the body balances itself back out, so to speak.

Although it is rare, there are a few antibiotics that can cause serious fatigue - the kind that makes it difficult to complete daily life activities. The elderly are more susceptible to this fatigue side effect. The antibiotics to watch out for are:

  • Amoxicillin (Amoxil, Moxatag)

  • Azithromycin (Z-pak, Zithromax, and Zmax)

  • Ciprofloxacin (Cipro, Proquin)

Any tiredness or weakness you feel while taking antibiotics could also be related to another side effect caused by antibiotics. One of the more common side effects of antibiotics is nausea, vomiting or diarrhea. As mentioned above, antibiotics sometimes kill the good bacteria in the body along with the bad, leading to stomach issues and possibly dehydration. So in this case antibiotics can make you feel sick and tired.

Some other potential side effects of antibiotics include headaches, photosensitivity, and an allergic reaction like a rash or hives. And remember, while coping with these side effects, your body is also still fighting the infection that sent you to the doctor for antibiotics in the first place, so some tiredness is to be expected.

If you are still feeling tired after a course of antibiotics it may be time to consult your doctor. You may need a different treatment, or have something else going on that your doctor can help with. The same is true if you experience extreme fatigue that makes it difficult to continue with everyday life.

Download Our Home Safety Guide

So Can Taking Antibiotics Make You Tired?

The answer remains a frustrating yes and no. Some can, but the tiredness can also be explained simply by being sick. The important thing to remember is that just like every other medication you take, your doctor has weighed the risks and benefits of the drug and prescribed it for a reason. Even if you have the fleeting thought that you feel worse now than you did before you started the medicine, you still should not stop taking it without consulting your doctor.

Categories